Evista question

I'm just starting Evista 60 MG daily and have terrible hot flashes (all day and night) and notice an increase in heart palpitations. My question: do the side effects lessen or even go away over time? I am seriously considering stopping this drug because I can't live with these side effects. Thanks!

Report post

5 replies. Join the discussion

Perhaps if you investigate for yourself what the side effects (all) are for this drug and then talk to your doctor. I was told to take this drug and refused. I do not feel and this is totally my opinion that these drugs do not help in fact hurt in the long run. They stop the Osteoclasts and they are needed to tear down bone so more stronger bone can develop. But each to their own. I did a search and find some side effects that I cannot live with. Remember these are possible but they can occur no matter what anyone says. Good luck and a frank discussion with your doctor should be helpful.

Report post

@anncie1949 can you stop the medication and see if the side fx's go away? I took Evista for several years and didn't have this problem, but if you are having heart palps that are new as a result of the drug you need to tell the doc. Also, find out if anything else could be causing this. The heart side fx's are concerning! Best of luck to you!

Report post

I took Evista for 3 years. Heart palpitations isn't one of the listed side effects. But I did develop severe leg cramps and joint pain in my fingers. I did have the hot flashes but they subsided with time. It was the only drug I would try as I was adamant against biphosomates. I did A LOT of research before making my decision to take anything and Evista was my choice. I took it when I was first diagnosed in May 07 and stopped May 2010. And yes I would talk to your dr. Best of luck.

Report post

My doctor had me start Evista & take every other day for the first 2 weeks to avoid hot flashes. BUT I developed such severe pain in my knees only after 5 doses that i had to stop taking it. Unfortunately when some doctors hear you have side effects, they try to make you believe that it's a RARE occurrence and that surely there must be another cause! I stopped the medication because it was so bad i thought I would have to go to the emergency room! I knew they would put me through every test imaginable so I just took arthritic strength tylenol applied Salon Pas pads on the worst areas. Eventually after 2 1/2 weeks the pain went away.
I advise you to follow your own common sense. i am doing weight exercise on my own & faithfully taking my calcium with D tabs daily. You do not have to obey your doctor when common sense tells you to STOP TAKING these meds!

Report post

Hi Ancie,
I took Evista for a little over 6 years. I had no side effects. But my DEXA scores, every 2 years, always got worse. The reason I took it was because I refused all other medications. My frustrated doctor (keeps trying to push meds on me, especially Forteo) and I agreed on Evista because it was supposed to help protect from breast cancer. There is breast cancer in my family. Well, this year I was diagnosed with breast cancer (ductal carcinoma insitu, estrogen receptive positive). It was caught very early and I did not need chemo. My oncologist said to stop taking Evista. I supposed because it was really neither preventing breast cancer nor stopping the osteoporosis.

I recently had a DEXA scan and my hip improved from -2.9 to -2.6 (starting a jumping exercise program for weight bearing exercise but my doctor said it was just a fluke as an improvement). But my spine went from -3.1 to -4.0. That was the wrong way. Makes me wonder if the Evista, although it did not stop the osteoporosis in my spine, was at least slowing down the osteoporosis in the spine. Also, I understand Evista works as an osteoporosis drug on the spine and not the hip.

Now I'm going to try the vitamin/mineral suggestions from "Your Bones" by Lara Pizzarno. I will not be taking DHEA as suggested in the book. I believe that may interfere with hormones and having had breast cancer that was estrogen receptive positive.

Good luck to you.
Olive.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.